Government Ordered Label Warnings For An Asthma Drug. The government ordered stronger label warnings for an injected asthma medication Wednesday because of reports some patients taking the drug, marketed as Xolair, had suffered a delayed and potentially life-threatening reaction known as anaphylaxis.
A patient experiencing anaphylaxis might have trouble breathing, feel tight in the chest, have swelling in the mouth and throat, suffer dizziness or feel faint, or have itching and hives.
The risk of anaphylaxis was known when Xolair, also called omalizumab, was approved as an asthma treatment in 2003.
The FDA Ordered Genentech To Strenghten The Label Warnings
But the Food and Drug Administration ordered the drug manufacturer, Genentech, Inc., to strengthen the label warnings because of reports of patients having a delayed reaction of anaphylaxis or reacting to a subsequent dose even when they had no problems after a first dose.
The new warning says:
- Doctors should observe patients for at least two hours after the drug is injected and be ready to manage a potentially life-threatening reaction.
- Anaphylaxis can occur even if a patient did not react to a previous Xolair injection.
- Anaphylaxis can occur up to 24 hours after the injection is given.
- Patients using Xolair should be prepared for to treat themselves for anaphylaxis in emergency situations.